Illinois, 2013Tornado and Flash Flooding in Illinois, May 28 to 29, 2013
May 28 to 29, 2013 · NWS LOT · 14 events in 7 counties and zones
Severe thunderstorms moved across parts of northern Illinois during the evening of May 28th producing strong winds, heavy rain and flash flooding. Additional thunderstorms moved across parts of northern Illinois during the early morning hours of May 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across parts of northern Illinois during the evening of May 28th producing strong winds, heavy rain and flash flooding. Additional thunderstorms moved across parts of northern Illinois during the early morning hours of May 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 28, 6:00 PM CST, 55 minutes earlier.
Area forecast discussion, May 28, 6:00 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
700 PM CDT TUE MAY 28 2013
.DISCUSSION...
637 PM CDT
IN THE PROCESS OF EXPANDING THE FLASH FLOOD WATCH NORTHWARD TO
INCLUDE ALL BUT FAR NORTHERN TIER OF COUNTIES FOR TONIGHT INTO
WEDNESDAY MORNING. RESERVOIR OF DEEP MOISTURE POOLING ALONG AND
JUST SOUTH OF THE QUASI-STATIONARY BOUNDARY DRAPED ACROSS THE
REGION WITH PWATS AROUND 200% OF NORMAL. REGIONAL RADAR IMAGERY
SHOWS LONG MOSTLY WEST-EAST AREA OF CONVECTION FIRING FROM NC IL
WEST ACROSS SOUTHERN IOWA TO SE NEBRASKA. VORT MAX MOVING INTO
WESTERN IOWA WILL CONTINUE TO TRANSLATE EASTWARD TONIGHT WITH LOW
LEVEL JET LIKELY TO INTENSIFY THIS EVENING IN ADVANCE OF THIS
FEATURE FURTHERING ENHANCING ASCENT AND LL MOISTURE CONVERGENCE.
RUC/WRF-NAM BOTH FORECAST CORFIDI VECTORS MAGNITUDE TO DROP TO
NEAR ZERO TONIGHT AS THE LOW LEVEL JET INTENSIFIES...FURTHER
POINTING TOWARD THE POTENTIAL FOR TRAINING CONVECTION TONIGHT.
HEAVIER STORMS COULD EASILY PRODUCE RAINFALL AMOUNTS GREATER THAN
2 INCHES PER HOUR...AND SHOULD CONVECTION BEGIN TO TRAIN AS I FEAR
THEN THE POTENTIAL FOR LOCALIZED AREAS TO END UP WITH 5+ INCHES OF
RAIN TONIGHT SEEMS QUITE PLAUSIBLE WITH POTENTIAL FOR LOCALIZED
SIGNIFICANT FLASH FLOOD EVENT.
IZZI
&&
.MESOSCALE DISCUSSION...
225 PM CDT
CONVECTIVE DEVELOPMENT STILL LOOKS LIKELY THIS EVENING WITH THE
CHANCE FOR ORGANIZED SEVERE WEATHER ALONG WITH HEAVY RAIN WHICH
COULD BRING ABOUT FLOODING ISSUES IN THOSE AREAS THAT HAVE BEEN
THE WETTEST THE PAST FEW DAYS.
THE LATEST HAND SURFACE ANALYSIS PLACES A WARM FRONTAL BOUNDARY
BETWEEN I-80 AND I-88...WHICH IS LEADING NORTHWARD A MORE DEEPLY
MIXED WARM SECTOR AS EVIDENCED BY THE GUSTINESS TO THE SOUTH.
MOISTURE RICH AIR CONTINUES TO WORK INTO THE AREA WITH UPPER 60S
TO A FEW 70 DEW POINT READINGS SOUTH OF THE FRONT. THE MID-
AFTERNOON WATER VAPOR LOOP SHOWS THE DEEP MOIST PLUME EXTENDING
FROM TX THROUGH THE GREAT LAKES REGION. NUMEROUS IMPULSES ARE
TRAVERSING THIS FLOW WITH A WELL-DEFINED ONE MOVING INTO
NORTHEAST KS/NORTHERN MO.
THIS SHORT WAVE WILL BE THE LIKELY IMPETUS FOR CONVECTIVE
DEVELOPMENT IN ADVANCE OF IT ACROSS NORTHERN MO/SOUTHERN IA/FAR
WESTERN IL...AND FIRST RADAR ECHOES AND DEEPER CLOUD GROWTHS ARE
NOW APPEARING IN SOUTHERN IA. THIS CONVECTION WILL BE THE MAIN
IMPACT IN OUR AREA DURING THE EVENING HOURS AS IT EVOLVES EAST ON
THE INSTABILITY GRADIENT AND DEVELOPING LOW-LEVEL JET/MOISTURE
TRANSPORT NOSE. WHILE THERE MAY BE SCATTERED WARM AIR ADVECTION
BASED STORMS AHEAD OF THIS...THE FRONTAL BOUNDARY ITSELF HAS BEEN
PRIMARILY QUIET WITH LIMITED CONVERGENCE...AND IN ADDITION SOME
EARLIER CONVECTION DOWNSTATE LIKELY HARBORED SOME OF OUR DEEPER
INSTABILITY RETURN. SO COVERAGE IS EXPECTED TO BE LIMITED PRIOR TO
6 PM IN THE CWA WITH A SMALL SEVERE WEATHER THREAT IN THAT TIME.
WITH INCREASING MID-LEVEL WIND SPEEDS...DEEP LAYER SHEAR IS
EXPECTED TO INCREASE TO AROUND 50 KT FROM THE EXPECTED DEVELOPMENT
REGION EASTWARD INTO THE CENTRAL AND SOUTHERN FORECAST AREA THIS
EVE. STEEP MID-LEVEL LAPSE RATES ADVECTING IN WILL KEEP AMPLE
INSTABILITY IN PLACE TONIGHT...WITH MU CAPE READINGS AROUND
2000-3000 J/KG. SO PLENTY OF SUPPORT FOR HAIL BUT EVEN MORE SO
ORGANIZED CONVECTIVE CLUSTERS...WHICH IS SUPPORTED BY MUCH OF THE
SUITE OF CONVECTIVE ALLOWING GUIDANCE. MCVS HAVE BEEN FREQUENT THE
PAST 72 HOURS ACROSS THE REGION AND CERTAINLY COULD SEE ANOTHER
SUCH FEATURE OR TWO EVOLVE INTO CENTRAL IL OR POSSIBLY FURTHER
NORTH PRESENTING A WIND THREAT. THE PRIMARY TIME WOULD SEEM TO BE
6-11 PM...WITH CHICAGOLAND...ESPECIALLY THE SOUTHERN
HALF...POTENTIALLY UNDER THE GUN IN THE LATTER HALF OF THAT TIME
WINDOW. SURFACE-BASED INSTABILITY IS LIKELY TO LINGER THROUGH AT
LEAST MID-EVE AND MAYBE LATER BASED SIMPLY ON THE HIGH DEW POINT
AIR...SO THERE REMAINS SOME SUPPORT FOR ISOLATED TORNADOES NAMELY
IF ANY QLCS TYPE STRUCTURE CAN DEVELOP. WHILE CONVECTIVE
DEVELOPMENT AND MODE HAVE BECOME MORE CONFIDENT IN THE
FORECAST...PLACEMENT AND EVEN TIMING REMAINS LOW TO MEDIUM
CONFIDENCE. IT WOULD CERTAINLY SEEM LIKE I-80 SOUTHWARD WOULD HAVE
THE SLIGHTLY BETTER POTENTIAL FOR THE WIND THREAT.
THE WEST-TO-EAST NATURE OF THE EXPECTED CONVECTIVE
DEVELOPMENT...AT LEAST INITIALLY...COULD VERY WELL PRESENT A
FLOODING THREAT. HEAVY RAIN VARIABLES REMAIN IN PLACE...INCLUDING
HIGH ABSOLUTE MOISTURE /PWATS OF 1.5 TO 1.7 INCHES/...AND
FORECAST DEEP MOISTURE TRANSPORT INTO THE REGION BY EVENING. THIS
WILL BE MAXIMIZED IF TRAINING CAN OCCUR...ESPECIALLY IN ADVANCE OF
ANY DEVELOPING MCV THAT DOES NOT HAVE A QUICK FORWARD RATE OF
MOTION. SO HAVE CONTINUED THE FLASH FLOOD WATCH THROUGH TONIGHT FOR
THE MOST SUSCEPTIBLE AREAS.
MTF
&&
.PREV DISCUSSION...
315 PM CDT
WEDNESDAY...
THE RIDGE WILL REMAIN OVER THE SOUTHEAST US WITH MORE UPPER LEVEL
DISTURBANCES PROPAGATING THROUGH THE REGION. SHOWERS AND
THUNDERSTORMS ARE ONCE AGAIN EXPECTED WEDNESDAY MORNING AND
AFTERNOON. IN ADDITION TO AN UPPER LEVEL DISTURBANCE...THE WARM
FRONT ACROSS SOUTHERN WI WILL STALL OUT AND REMAIN JUST NORTH OF THE
CWA AGAIN TOMORROW. PWAT VALUES WILL BE 1.25-1.5 INCHES...ABOUT 2
STANDARD DEVIATIONS ABOVE NORMAL...SO ANY SHOWERS OR STORMS THAT DO
FORM COULD PRODUCE HEAVY RAIN. WARM AIR WILL STICK AROUND WITH
MUGGY CONDITIONS...DEW POINTS IN THE 60S. MAX TEMPS WILL BE IN THE
MID 80S AND THE MUGGY CONDITIONS MAY MAKE IT FEEL LIKE THE UPPER
80S. CAPE VALUES WILL ONCE AGAIN BE SUBSTANTIAL...AT OR ABOVE 1500
J/KG...BUT SHEAR WILL NOT BE AS FAVORABLE TOMORROW. THEREFORE
EXPECTING SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN...GUSTY
WINDS...AND HAIL.
GUIDANCE SUGGESTS THE AREA OF SHOWERS AND THUNDERSTORMS WILL SHIFT
NORTH OF THE CWA WEDNESDAY EVENING AS THE SHORTWAVE PUSHES NORTH.
MUGGY CONDITIONS REMAIN OVERNIGHT WITH LOW TEMPS IN THE MID TO UPPER
60S AND DEW POINTS ONLY A FEW DEGREES LOWER.
HIGH CONFIDENCE ON THUNDERSTORM DEVELOPMENT...HEAVY RAIN
POTENTIAL...AND MUGGY CONDITIONS. MEDIUM CONFIDENCE ON STRONG TO
SEVERE STORM OUTLOOK.
THURSDAY AND FRIDAY...
THE RIDGE CONTINUES TO OPEN UP WHILE THE WESTERN UPPER LEVEL TROUGH
FORMS A CUTOFF LOW OVER THE NORTHERN PLAINS. AT THE SURFACE...A
SURFACE LOW OVER THE HIGH PLAINS WEDNESDAY MORNING MOVES OVER THE
NORTHERN PLAINS AS WELL. THE LOW REMAINS RELATIVELY STATIONARY
BEFORE BEGINNING TO SHIFT EAST FRIDAY NIGHT.
ANOTHER UPPER LEVEL DISTURBANCE PASSES OVER THE REGION...AND THIS
TIME THE NOSE OF THE LOW LEVEL JET REACHES INTO EASTERN IOWA. THE
WARM MOIST ENVIRONMENT REMAINS OVER THE REGION WITH CAPE VALUES ONCE
AGAIN EXPECTED TO BE FAVORABLE FOR STRONG TO SEVERE STORMS THURSDAY
AFTERNOON AND NIGHT. MODEL SOUNDINGS INDICATE CAPE WILL BE SKINNIER
THAN ON WEDNESDAY...BUT SUFFICIENT NONETHELESS. SHEAR IS SLIGHTLY
BETTER ON THURSDAY WITH MORE VEERING WITH HEIGHT. PWAT VALUES
REMAIN ABOVE 1.5 INCHES SO THE THREATS REMAIN THE SAME FOR THURSDAYS
STORMS...HEAVY RAIN...HAIL...AND WIND.
TEMPS ON THURSDAY WILL REMAIN WARM IN THE LOW TO MID 80S WITH LOWS
IN THE MID TO UPPER 60S AGAIN.
HIGH CONFIDENCE IN FORECAST FOR THURSDAY.
YET ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ON
FRIDAY WITH THE LAST DAY OF MUGGY CONDITIONS. THE LOW AND UPPER
LEVEL TROUGH BEGIN TO SHIFT EAST WITH SHOWERS AND THUNDERSTORMS
FORMING OUT AHEAD. CAPE AND PWAT WILL ONCE AGAIN BE PLENTIFUL. THE
LOW LEVEL JET REFORMS OVER THE REGION FRIDAY AFTERNOON/EVENING AND
THE UPPER LEVEL JET NOSE WILL ALSO BE OVER THE REGION. SHEAR
INCREASES DURING THE DAY SO STRONG TO SEVERE STORMS ARE ONCE AGAIN
POSSIBLE. HEAVY RAIN...HAIL...AND WIND ARE THE MAIN THREATS.
TEMPS WILL BE A BIT COOLER ON FRIDAY AROUND 80...BUT DEW POINTS WILL
REMAIN IN THE MID TO UPPER 60S. LOWS WILL ONCE AGAIN BE IN THE MID
TO UPPER 60S.
HIGH CONFIDENCE ON PRECIP AND THE POSSIBILITY OF HEAVY RAIN AND
STRONG WINDS...MEDIUM CONFIDENCE ON SEVERE POTENTIAL.
EXTENDED...SATURDAY THROUGH MONDAY...
PRECIP MOVES OUT OF THE REGION SATURDAY AND SUNDAY AS THE LOW AND
TROUGH PUSH EASTWARD. COOLER AIR FILTERS IN SATURDAY BUT TEMPS FALL
BELOW NORMAL SUNDAY AS THE TROUGH MOVES OVERHEAD. THE UPPER LEVEL
RIDGE RETURNS EARLY NEXT WEEK WITH A SLOW WARMING TREND. SURFACE
HIGH PRESSURE EARLY NEXT WEEK WILL LEAD TO A DRY BEGINNING OF THE
WORK WEEK.
JEE
&&
.HYDROLOGY...
404 PM CDT
WE HAVE BEEN UNDER A VERY ACTIVE PATTERN WITH UPWARDS OF 4 INCHES OF
RAIN FALLING PRIMARILY ALONG AND SOUTH OF I-80 OVER THE PAST 3 DAYS.
THE PATTERN REMAINS ACTIVE THROUGH FRIDAY AND EARLY ESTIMATES
SUGGEST 1 TO 2.5 INCHES OF ADDITIONAL RAIN ARE EXPECTED. HEAVIER
AMOUNTS OF 2+ INCHES ARE POSSIBLE WEST OF A ROCKFORD TO KANKAKEE TO
FAIRBURY LINE. LOCALLY HIGHER AMOUNTS ARE CERTAINLY POSSIBLE DUE TO
HEAVY SHOWERS/THUNDERSTORMS.
AS SUCH...LOCAL RISES IN STREAMS AND RIVERS AS WELL AS FLASH
FLOODING ARE POSSIBLE THROUGH FRIDAY. ANY RIVER FLOODING THAT DOES
OCCUR WILL LIKELY PERSIST INTO THE WEEKEND. A BRIEF DRY PERIOD IS
EXPECTED EARLY NEXT WEEK.
JEE
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 00Z...
* THUNDERSTORMS MID/LATE EVENING.
* MVFR CIGS THIS EVENING...BRIEF IFR CIGS POSSIBLE WITH HEAVY RAIN.
* GUSTY SOUTHWEST WINDS THIS EVENING.
* GUSTY SOUTHWEST WINDS WEDNESDAY. CMS
//DISCUSSION...UPDATED 00Z...
COMPLEX OF THUNDERSTORMS ERUPTED OVER SOUTHWEST IA AND WESTERN IL
IN THE PAST FEW HOURS AND SHORT TERM/HIGH RES GUIDANCE CONTINUES
THIS EAST/NORTHEAST THROUGH THE EVENING HOURS. SOME UNCERTAINTY
REGARDING HOW FAR NORTH THIS WILL EXTEND BUT EVEN IF DOESN/T
IMPACT THE SPECIFIC TERMINALS...WILL HAVE IMPACTS ON DEPARTURES/
ARRIVALS. WITH DEWPOINTS IN THE UPPER 60S/LOWER 70S AND CONVECTION
NOW MOVING OVER THE SAME AREAS...MAIN CONCERN WILL BE PERIODS OF
TORRENTIAL RAIN WHICH WILL LIKELY REDUCE VIS INTO IFR AND POSSIBLY
BRIEFLY LOWER. AS STORMS APPROACH...MAY BE ABLE TO UPDATE TAFS
WITH PREVAILING TSRA PERIODS. LOW CONFIDENCE FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS BEYOND THIS EVENING AND HAVE MAINTAINED
DRY FORECAST.
AHEAD OF THE STORMS...SOUTHWEST WINDS WILL REMAIN GUSTY INTO THE
18-20KT RANGE. WINDS LOOK TO DIMINISH OVERNIGHT WITH THE
POSSIBILITY OF SOME FOG OVERNIGHT. SOUTHWESTERLY WINDS INCREASE
AGAIN MID/LATE WEDNESDAY MORNING WITH GUSTS BACK INTO THE 20-25KT
RANGE. CMS
//ORD AND MDW CONFIDENCE...UPDATED 00Z...
* HIGH CONFIDENCE FOR THUNDERSTORMS THIS EVENING...MEDIUM
CONFIDENCE REGARDING INTENSITY/DURATION/VIS/CIGS.
* MEDIUM CONFIDENCE REGARDING WIND SPEEDS/DIRECTIONS/GUSTS
THROUGH THE PERIOD.
* HIGH CONFIDENCE FOR MVFR CIGS INTO THIS EVENING. CMS
//OUTLOOK FOR ORD/MDW FOR 12Z THURSDAY-12Z TUESDAY...UPDATED 00Z...
* THURSDAY THROUGH SATURDAY...PERIODS OF SHOWERS AND THUNDERSTORMS
POSSIBLE WITH MVFR CIGS/VIS.
* SUNDAY...CHANCE OF SHOWERS.
* MONDAY...DRY/VFR.
&&
.MARINE...
335 PM CDT
A WEAK LOW WILL MOVE E ALONG A STATIONARY FRONT LYING ACROSS
NORTHERN LAKE MI THIS EVENING. MEANWHILE...AS HIGH PRESSURE
CONTINUES TO MOVE E OFF THE ATLANTIC COAST A TROUGH OF LOW
PRESSURE FROM THE SOUTHERN CANADIAN PRAIRIE TO THE SOUTHERN
HIGH PLAINS WILL CONSOLIDATE INTO A LOW IN THE CENTRAL HIGH
PLAINS BY MORNING...WHERE IT WILL REMAIN NEARLY STATIONARY
THROUGH WEDNESDAY NIGHT. THIS WILL RESULT IN A MODERATE S BREEZE
THAT FRESHENS OUT OF THE S AND SW WED NIGHT AND THU..PERSISTING
INTO SAT NIGHT WHEN A COLD FRONT...TRAILING FROM THE PLAINS LOW
THAT BY LATE SAT WILL HAVE MOVED ACROSS THE UPPER MIDWEST AND
UPPER GREAT LAKES...CROSS LAKE MI. THIS WILL SHIFT WINDS TO OUT OF
THE NW AND N FOR LATER SAT NIGHT AND SUN AS HIGH PRESSURE WILL BE
BUILDING ACROSS CENTRAL CANADA AND THE PLAINS BEHIND THE LOW AND
ITS COLD FRONT.
TRS
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-
ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-ILZ033-ILZ039
UNTIL 10 AM WEDNESDAY.
IN...FLASH FLOOD WATCH...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 10
AM WEDNESDAY.
LM...NONE.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, May 28, 2:45 PM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
345 PM CDT TUE MAY 28 2013
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
292045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
332 PM CDT TUE MAY 28 2013 /432 PM EDT TUE MAY 28 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS...SOME MAY PRODUCE:
STRONG DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
HEAVY RAINFALL POSSIBLY LEADING TO FLASH FLOODING.
HAIL TO ONE AND A HALF INCHES.
ISOLATED TORNADOES.
AREAS EFFECTED AND TIMING:
SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON WHICH
MAY PROVIDED A MINIMAL SEVERE WEATHER THREAT...WHILE MORE
WIDESPREAD COVERAGE IS EXPECTED AFTER 6 PM. AN ORGANIZED
COMPLEX OR TWO OF THUNDERSTORMS...CAPABLE OF DAMAGING WINDS...IS
MOST FAVORED ALONG AND SOUTH OF I-80. HOWEVER...SEVERE WEATHER
IS POSSIBLE ACROSS ALL OF NORTHERN ILLINOIS AND NORTHWEST
INDIANA.
DISCUSSION:
A WARM AND VERY MOIST AIRMASS IS IN PLACE OVER NORTHERN
ILLINOIS AND NORTHWEST INDIANA. SCATTERED THUNDERSTORMS ARE
POSSIBLE WITHIN THIS TYPE OF AIRMASS DURING THE LATE
AFTERNOON...WHICH COULD BRING BRIEF SEVERE WEATHER.
THUNDERSTORMS THAT DEVELOP ACROSS SOUTHERN IOWA...NORTHERN
MISSOURI...AND WESTERN ILLINOIS LATE THIS AFTERNOON INTO EARLY
THIS EVENING WILL HAVE AN INCREASED LIKELIHOOD FOR SEVERE
WEATHER AS THEY ADVANCE EAST OR NORTHEAST INTO THE REGION. ANY
ORGANIZED THUNDERSTORM COMPLEXES WILL BE THE MOST LIKELY TO
PRODUCE SEVERE WINDS AS WELL AS HEAVY RAINFALL...POSSIBLY
LEADING TO FLASH FLOODING.
SOME AREA RIVERS...NAMELY THE VERMILION AND PORTIONS OF THE
ILLINOIS...WILL BE NEAR OR ABOVE MINOR FLOOD STAGE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS WEDNESDAY
THROUGH SUNDAY.
STORMS COULD PRODUCE HEAVY RAINFALL WEDNESDAY THROUGH FRIDAY.
SOME STORMS MAY BECOME STRONG OR SEVERE WEDNESDAY THROUGH FRIDAY
WITH THE BEST LIKELIHOOD ON THURSDAY.
SOME AREA RIVERS WILL REACH OR REMAIN IN FLOOD THROUGH AT LEAST
MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND MORE SO THIS EVENING.
&&
LMZ740>745-292045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
345 PM CDT TUE MAY 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA
NEARSHORE WATERS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND MORE
SO FROM MID EVENING ONWARD. CLOUD TO WATER LIGHTNING...HEAVY
DOWNPOURS AND WIND GUSTS IN EXCESS OF 30 KNOTS WILL BE POSSIBLE
WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS WEDNESDAY
THROUGH SATURDAY. SOME STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF
30 KNOTS.
HAZARDOUS WINDS FOR SMALL CRAFT ARE LIKELY THURSDAY AFTERNOON AND
EVENING.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-292045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
345 PM CDT TUE MAY 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON FOR THE
SOUTHERN PORTION OF LAKE MICHIGAN...WITH THUNDERSTORMS LIKELY
FROM MID-EVENING ONWARD. CLOUD TO WATER LIGHTNING...HEAVY
DOWNPOURS AND WIND GUSTS IN EXCESS OF 30 KNOTS WILL BE POSSIBLE
WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS ACROSS MUCH OR
ALL OF THE LAKE WEDNESDAY THROUGH SATURDAY. SOME STORMS MAY
PRODUCE WIND GUSTS IN EXCESS OF 30 KNOTS.
&&
JEE
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
In the hours before
Special weather statement, May 28, 6:13 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
713 PM CDT TUE MAY 28 2013
ILZ019>021-032-290100-
GRUNDY IL-KENDALL IL-LA SALLE IL-LIVINGSTON IL-
713 PM CDT TUE MAY 28 2013
...SPECIAL WEATHER STATEMENT...
AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CAPABLE OF 50 MPH WINDS...HALF INCH DIAMETER
HAIL...AND VERY HEAVY RAINFALL RATES ALONG A LINE EXTENDING FROM
TONICA TO 12 MILES SOUTHWEST OF STREATOR...MOVING EAST AT 35 MPH.
CITIES AND TOWNS AFFECTED...
TONICA... OGLESBY... UTICA...
STREATOR... NAPLATE... GRAND RIDGE...
OTTAWA... MARSEILLES... SENECA...
OTHER LOCATIONS AFFECTED...
BUFFALO ROCK STATE PARK...ILLINI STATE PARK...ILLINOIS VALLEY
COMMUNITY COLLEGE...MATTHIESSEN STATE PARK...STARVED ROCK STATE
PARK...
RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR ARE LIKELY WITH THESE
STORMS.
&&
LAT...LON 4146 8881 4146 8848 4103 8844 4087 8892
4092 8894 4093 8896 4107 8906 4110 8905
4111 8917 4129 8917
TIME...MOT...LOC 0013Z 258DEG 31KT 4126 8908 4099 8887
MTFSpecial weather statement, May 28, 6:28 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
728 PM CDT TUE MAY 28 2013
ILZ010-011-019-290100-
DE KALB IL-LA SALLE IL-LEE IL-
728 PM CDT TUE MAY 28 2013
...SPECIAL WEATHER STATEMENT...
AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PAW PAW TO
MENDOTA...MOVING EAST AT 35 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS TO 50 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...AND VERY HEAVY DOWNPOURS...ARE EXPECTED WITH THESE
STORMS.
CITIES AND TOWNS AFFECTED...
MENDOTA... PAW PAW... EARLVILLE...
SHABBONA... LELAND... SOMONAUK...
WATERMAN...
RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR ARE LIKELY WITH THESE
STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE
STORMS HAVE PASSED.
&&
LAT...LON 4194 8870 4158 8866 4150 8915 4173 8918
TIME...MOT...LOC 0027Z 252DEG 28KT 4172 8911 4154 8910
MTF
Event by event
8 thunderstorm wind, 2 flash flood, 1 hail, 1 lightning, 1 tornado, 1 flood. Local standard time, as filed.
Thunderstorm Wind, La Salle
- When
- May 28, 6:55 PM CST
- Where
- La Salle County, Marseilles
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 41.330, -88.720
A roof was blown off a machine building and large tree limbs were blown down. Debris was wrapped around trees.
Hail, Du Page
- When
- May 28, 7:09 PM CST to 7:10 PM CST
- Where
- Du Page County, Naperville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.780, -88.150
Lightning, Grundy
- When
- May 28, 7:15 PM CST
- Where
- Grundy County, 0.41 mi N of Mazon
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 41.236, -88.430
A substation was severely damaged by a lightning strike.
Tornado, Grundy
- When
- May 28, 7:18 PM CST to 7:20 PM CST
- Where
- Grundy County, 2.05 mi WSW of Gorman to 0.73 mi NW of Gorman
- Rating
- EF0
- Path length
- 1.85 mi
- Path width
- 20 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.257, -88.385
An EF0 tornado touched down northeast of Mazon near Reed Road, west of Higgins Road where a power pole was blown down. The tornado moved northeast and blew down part of a tree on Higgins Road just south of Spring Road. Three more power poles were blown down on Campbell Road. Doors were blown off an outbuilding nearby before the tornado dissipated west of Coal City.
Thunderstorm Wind, Grundy
- When
- May 28, 7:20 PM CST
- Where
- Grundy County, 3 mi W of Coal City
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.280, -88.338
Large trees were uprooted south of the Route 113 and Gorman Road intersection.
Thunderstorm Wind, Cook
- When
- May 28, 7:25 PM CST
- Where
- Cook County, 1.48 mi S of Sag Bridge
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 41.659, -87.932
A tree fell onto power lines on Bell Road, which was closed between McCarthy Road and 131st Avenue.
Thunderstorm Wind, Cook
- When
- May 28, 7:27 PM CST
- Where
- Cook County, Hometown
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.730, -87.730
A tree was blown down blocking a road.
Thunderstorm Wind, Cook
- When
- May 28, 7:42 PM CST
- Where
- Cook County, 0.52 mi ESE of Hometown
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.726, -87.722
A tree was blown down blocking Pulaski Road at 92nd Street.
Thunderstorm Wind, Kankakee
- When
- May 28, 7:45 PM CST
- Where
- Kankakee County, Manteno
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.250, -87.830
Flood, Will
- When
- May 28, 7:55 PM CST to 11:00 PM CST
- Where
- Will County, 1.83 mi ENE of Barbers Corners to 2 mi E of Barbers Corners
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.728, -88.036
High standing water was reported on Interstate 355 at Boughton Road.
Flash Flood, Cook
- When
- May 28, 8:30 PM CST to May 29, 1:00 AM CST
- Where
- Cook County, 1.77 mi NNW of Hillside to 1.97 mi SW of Orland Park
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.873, -87.915
Numerous viaducts were flooded across central and southern sections of Chicago with some impassable. Vehicles were stalled in flood waters. The Cicero Avenue entrance to Interstate 55 was flooded and closed. The intersection of Ogden Avenue and LaGrange Road was flooded and closed. Midway Airport measured 1.96 inches of rain in 1 hour and 17 minutes, from 641 pm CST to 758 pm CST.
Flash Flood, Cook
- When
- May 28, 8:50 PM CST to May 29, 1:00 AM CST
- Where
- Cook County, 0.83 mi W of Hastings to 0.64 mi WSW of Hastings
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.679, -87.986
Six to eight inches of water was reported at Main Street and 4th Avenue, which was closed.
Thunderstorm Wind, Ford
- When
- May 29, 12:26 AM CST
- Where
- Ford County, Piper City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 40.750, -88.180
Eight to ten power poles were blown down. A few sheds were blown down. A big evergreen tree was blown down along with numerous large tree limbs.
Thunderstorm Wind, Will
- When
- May 29, 5:05 AM CST
- Where
- Will County, 2.25 mi N of Romeoville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.662, -88.078
Several tree limbs, a few approximately 5 inches in diameter, were blown down. Several parts of fences were also blown down, near the intersection of Naperville Drive and Honeytree Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, May 28 to 29, 20131 death · 7 injured · $455,000 · EF1 · 7 events
- Tornadoes and Hail in Texas, May 28, 2013$521 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Kansas, May 28 to 29, 2013EF3 · 44 events
- Tornadoes and Damaging Wind in Michigan, May 28, 2013$865,000 · EF2 · 8 events
- Lightning Strike in Florida, May 28, 20131 death · 1 event
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2013$3.1 million · 1.5 in hail · 37 events
- Tornadoes and Hail in Oklahoma, May 28, 2013$800,000 · EF0 · 7 events
- Flash Flood and Flood in Illinois, May 28 to 30, 2013$1.0 million · 2 events
- Tornado and Damaging Wind in South Dakota, May 28, 20132 injured · $125,000 · EF1 · 2 events
- Hail in Kansas, May 28, 2013$800,000 · 1.75 in hail · 2 events
- Hail and Damaging Wind in Texas, May 28, 2013$75,000 · 2.5 in hail · 10 events
- Damaging Winds in Illinois, May 28 to 29, 2013$102,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450012, 450013, 453531, 450019, 450014, 450904, 450015, 450017, 450901, 451071, 451072, 451082, 450909, 450910.